Texas, 2004

Flash Flood and Hail in Texas, May 25, 2004

May 25, 2004 · NWS SJT · 8 events in 3 counties and zones

7 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 1:10 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, May 25, 1:10 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CDT TUE MAY 25 2004

.SHORT TERM...TO QUOTE THE 63 YEAR OLD BOB DYLAN...TIMES THEY ARE A
CHANGIN...AS THE PERSISTENT DRY WEATHER PATTERN GIVES UP ITS
HOLD ON THE AREA TO A SERIES OF WAVES/TROF THAT WILL PRODUCE
RAIN ACROSS PARTS OF WEST CENTRAL TEXAS.  JUST IN TIME FOR THE
MEMORIAL DAY WEEKEND.

TODAY SHOWERS CONTINUED TO DEVELOP MAINLY ALONG THE 1-20 CORRIDOR
WITH A GOOD FETCH OF TROPICAL MOISTURE MOVING ACROSS THE AREA...AND
SOME ISENTROPIC LIFT...AND A WEAK FRONTAL BOUNDARY FROM WESTERN
OK TO JUST NORTH OF THE BIG COUNTRY AND SOUTH OF LBB.  DRYLINE COULD
COME INTO PLAY LATER THIS EVENING SO HAVE BOOSTED POPS ACROSS MOST OF
THE AREA.  SPC DOES HAVE MOST OF THE BIG COUNTRY AND OUR EXTREME
WESTERN CWA IN A SLIGHT RISK CATEGORY TODAY...MAINLY FROM DRYLINE
ACTIVITY THIS EVENING. DRYLINE LOOKS TO BE JUST TO THE WEST OF OUR
CWA...WITH HEATING OUT AHEAD WE COULD SEE SOME STORMS MOVING ACROSS
OUR WESTERN COUNTIES THIS EVENING,   LAST FEW DAYS HAVE SEEN VERY
LITTLE DRYLINE ACTIVITY SOUTH OF I-20 SO WILL KEEP MAIN POPS TONIGHT
FURTHER NORTH BUT HAVE BOOSTED POPS ACROSS ALL OUR WESTERN TONIGHT.

&&

.LONG TERM...AFTER RAINS TONIGHT THINGS DRY OUT SUBSTANTIALLY
TOMORROW INTO MID DAY THURSDAY. HIGHS ON THURSDAY SHOULD BE IN
THE LOW TO MID 90S AREA WIDE. BY LATE THURSDAY A DECENT UPPER TROF
MOVES OUR WAY WITH UPPER LEVEL ENERGY AND UPPER DIFLUENCE...ALL
ENOUGH TO CONVINCE ME TO BOOST POPS THURSDAY NIGHT AND FRIDAY. BOTH
ETA AND GFS SPIT OUT POPS FOR THE AREA... WITH ABOUT A QUARTER INCH
QPF IN THE BIG COUNTRY. DYNAMICS ARE SUCH THAT SEVERE WEATHER IS A
POSSIBILITY. ANOTHER DRY BREAK ON LATE FRIDAY...SATURDAY AND MOST OF
SUNDAY...BY SUNDAY EVENING IMPACT OF TROF DROPPING DOWN FROM THE
ROCKIES SHOULD TRIGGER PRE-MEMORIAL DAY FIREWORKS.  HAVE INTRODUCED
POPS SUNDAY AFTERNOON/EVENING.  THINGS SHOULD CLEAR OUT FOR A DECENT
MEMORIAL DAY AND FIRST OF JUNE WITH TEMPS NEAR SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     70  94  72  92 /  40  30  10  30
SAN ANGELO  71  95  73  97 /  30  10  10  20
JUNCTION    70  92  72  93 /  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/25
Hazardous weather outlook, May 25, 1:04 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
204 PM CDT TUE MAY 25 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-261851-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
204 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A COLD FRONT IN ASSOCIATION WITH THE DRYLINE AND UPPER LEVEL IMPULSES
WILL CONTINUE THE THREAT FOR SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY OVER WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. IF
ENOUGH AFTERNOON HEATING CAN OCCUR...A FEW THUNDERSTORMS MAY REACH
SEVERE LIMITS OVER THE WESTERN PORTIONS OF THE AREA AND THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTHWEST OF AN ABILENE
TO BIG LAKE LINE.

.DAYS TWO THROUGH SEVEN...

A VIGOROUS UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE TOWARDS THE
AREA THURSDAY AFTERNOON AND EVENING. THIS WILL LIKELY GET THE DRYLINE
ACTIVATED AND POSSIBLY PRODUCE SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN BIG COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING OVER THE
BIG COUNTRY AND NORTHWEST CONCHO VALLEY.

27/BRAZZELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Jones

When
May 25, 4:16 PM CST
Where
Jones County, Hamlin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.883, -100.133

Hail, Nolan

When
May 25, 7:02 PM CST
Where
Nolan County, Sweetwater
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.467, -100.400

Hail, Nolan

When
May 25, 7:25 PM CST
Where
Nolan County, 6 mi SE of Sweetwater
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.400, -100.333

Hail, Taylor

When
May 25, 8:00 PM CST
Where
Taylor County, 2 mi S of Merkel
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.433, -100.017

Hail, Taylor

When
May 25, 8:32 PM CST
Where
Taylor County, 6 mi W of Abilene
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.450, -99.833

Hail, Taylor

When
May 25, 8:45 PM CST
Where
Taylor County, Abilene
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -99.733

Hail, Taylor

When
May 25, 8:57 PM CST
Where
Taylor County, Tye
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.450, -99.867

Flash Flood, Taylor

When
May 25, 9:10 PM CST to 10:10 PM CST
Where
Taylor County, 6 mi W of Abilene
Reported by
LAW ENFORCEMENT
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Law enforcement official reported water running over Interstate 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397360, 5397361, 5397362, 5397363, 5397364, 5397365, 5397366, 5397367.